South Dakota, 2009

Damaging Winds in South Dakota, July 27, 2009

July 27, 2009 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm produced wind gusts to 70 mph from east of Rapid City to Scenic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts to 70 mph from east of Rapid City to Scenic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 27, 1:24 PM MST, 2 hours earlier.

Area forecast discussion, Jul 27, 1:24 PM MST, 2 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
224 PM MDT MON JUL 27 2009

.DISCUSSION...SHORT WAVE OVER WY DROPPING SOUTHEASTWARD INTO UPPER
LEVEL TROF. SURFACE COLD FRONT DRAPED ACROSS CENTRAL SD...NWRN
SD...AND SERN MT WITH DRIER AIR MOVING IN FROM THE NORTH...AND HIGH
PRESSURE OVER CENTRAL MT. LARGE AREA OF SHOWERS AND THUNDERSTORMS
OVER ERN WY...SWRN SD...AND WRN NE ARE WEAKENING AS THEY MOVE
SOUTHEAST...AND WILL CONTINUE TO DIMINISH OVERNIGHT.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
NERN WY AND SRN SD THIS EVENING...THEN DECREASE AFT MIDNIGHT. FAR
NWRN SD WL SEE SOME CLEARING...BUT MID LVL CIGS OF 5-10K WL PREVAIL
ACRS THE REST OF THE AREA...WITH ISOLATED MVFR CONDITIONS IN THE
VICINITY OF THE SHRA/TSRA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 27, 3:58 AM MST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
458 AM MDT MON JUL 27 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
458 AM MDT (558 AM CDT) MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SECONDARY PUSH OF COOL AIR WILL BRING SOME SHOWERS AND
THUNDERSTORMS TO THE AREA TODAY AND TONIGHT. SEVERE THUNDERSTORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SERIES OF DISTURBANCES WILL BRING A CHANCE OF THUNDERSTORMS TUESDAY
THROUGH SATURDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 27, 1:41 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
241 PM MDT MON JUL 27 2009

SDZ012-024-025-072-073-272145-
BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
INCLUDING THE CITIES OF...BEAR BUTTE STATE PARK...DEADWOOD...
DOWNTOWN BELLE FOURCHE AND DOWNTOWN SPEARFISH
241 PM MDT MON JUL 27 2009

...STRONG THUNDERSTORMS APPROACHING NORTHERN BLACK HILLS...

AT 239 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH SMALL
HAIL...BRIEF HEAVY RAINS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
THESE STORMS WERE LOCATED FROM NEAR SAINT ONGE TO NORTH OF
ALADDIN...AND WERE MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  WHITEWOOD AND DEADWOOD...
  GALENA...
  DOWNTOWN STURGIS...
  BEAR BUTTE STATE PARK...
  TILFORD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 2 AND
41...

BUNKERS
Special weather statement, Jul 27, 2:14 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
314 PM MDT MON JUL 27 2009

SDZ046-047-049-272215-
MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...CARTER...CLEARFIELD...COLOME AND HAMILL
414 PM CDT MON JUL 27 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 412 PM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
SMALL HAIL...BRIEF HEAVY RAIN...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17
MILES NORTHEAST OF HAMILL TO 8 MILES NORTHEAST OF WHITE RIVER...AND
WERE MOVING SOUTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  HAMILL AND WHITE RIVER...
  IDEAL AND WOOD...
  MOSHER...
  WITTEN...
  CARTER...WINNER AND OKREEK...
  HIDDEN TIMBER...

RICHARDS
Special weather statement, Jul 27, 2:44 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT MON JUL 27 2009

SDZ024>026-028>031-072>074-272245-
CENTRAL BLACK HILLS-CUSTER CO PLAINS-HERMOSA FOOT HILLS-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-PENNINGTON CO PLAINS-
RAPID CITY-SOUTHERN BLACK HILLS-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-
INCLUDING THE CITIES OF...BLACK HAWK...BOX ELDER...
BROWNSVILLE AND CAPUTA
344 PM MDT MON JUL 27 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 340 PM MDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
WITH SMALL HAIL...BRIEF HEAVY RAIN AND OCCASTIONAL CLOUD TO GROUND
LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12
MILES NORTH OF ELLSWORTH AFB TO ROUBAIX LAKE...AND WERE MOVING
SOUTHEAST AT 25 MPH.

ANOTHER CLUSTER OF THUNDERSTORMS WAS LOCATED EAST OF A LINE FROM
ROCKERVILLE TO HAYWARD...ALSO MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  PIEDMONT AND NEMO...
  MYSTIC...BLACK HAWK AND SILVER CITY...
  ELLSWORTH AFB...JOHNSON SIDING AND PACTOLA RESERVOIR...
  BOX ELDER...
  DOWNTOWN RAPID CITY...
  HERMOSA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 34 AND
83...

RICHARDS
Special weather statement, Jul 27, 3:14 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE RAPID CITY SD
414 PM MDT MON JUL 27 2009

SDZ024>026-028>031-072>074-272300-
CENTRAL BLACK HILLS-CUSTER CO PLAINS-HERMOSA FOOT HILLS-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-PENNINGTON CO PLAINS-
RAPID CITY-SOUTHERN BLACK HILLS-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-
INCLUDING THE CITIES OF...BLACK HAWK...BOX ELDER...
BROWNSVILLE AND CAPUTA
414 PM MDT MON JUL 27 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 340 PM MDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
WITH WIND GUSTS TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAIN AND
OCCASIONAL CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 12 MILES NORTH OF ELLSWORTH AFB TO
ROUBAIX LAKE...AND WERE MOVING SOUTHEAST AT 25 MPH.

ANOTHER CLUSTER OF THUNDERSTORMS WAS LOCATED EAST OF A LINE FROM
ROCKERVILLE TO HAYWARD...ALSO MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  PIEDMONT AND NEMO...
  MYSTIC...BLACK HAWK AND SILVER CITY...
  ELLSWORTH AFB...JOHNSON SIDING AND PACTOLA RESERVOIR...
  BOX ELDER...
  DOWNTOWN RAPID CITY...
  HERMOSA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 34 AND
83...

RICHARDS

The radar

The Rapid City radar (KUDX), 19 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
July 27, 3:24 PM MST to 3:36 PM MST
Where
Pennington County, (Rap)rapid City Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -103.050

Thunderstorm Wind, Pennington

When
July 27, 4:12 PM MST
Where
Pennington County, Scenic
Measured
57 kt (66 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.780, -102.550

Wind gusts were estimated at 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178917, 178916.